"F.D.A. Imposes Tougher Rules for Acne Drug" reports the NYT. That reminds me of a a fascinating account by a reader of what it's like to accidentally undergo changes in your testosterone level. To avoid being sued by the makers of Accutane, let me point out that his reaction was probably quite idiosyncratic.
"Your article "The Manly Molecule" and Andrew Sullivan's to which you refer have illuminated a time in my life which you may find interesting, and possibly even useful for your sons.
"Since the later stages of puberty, I have known that I am more sexed, more aggressive, more muscular, more energetic, and more plagued by acne than my peers. Being naturally curious and an avid reader, when I was eighteen I realized (admittedly proudly) that these are all manifestations of high testosterone levels. When I left my home to start college, the gulf between the average male and me became more apparent, as at home I had two sisters, in the dorm I was living in close proximity with a cross section of other males.
"When I was a junior in college, I got over my stoicism and denial about my acne problem and angrily confronted my dermatologist with the total failure of every nostrum he had given me and demanded the Weapon of Mass Destruction of acne - Accutane!
"From the beginning, two things about Accutane's effects were quite noticeable: 1) The stuff worked like crazy - the acne never stood a chance. 2) All of those other testosterone related characteristics greatly diminished. I quickly noticed that sitting still to study in my room in my fraternity was much easier. Before Accutane, the faint happy cheering and howling (especially the female voices) of the inevitable nearby Greek Row party would usually propel me in search of girls. On Accutane I could convince myself to ignore it and study (I was still somewhat prone to distraction, but much less so by thoughts of women). I would no longer glower at guys from rival fraternities, or spend an entire afternoon playing half court basketball, or get antsy at 10 pm and go run five miles. I found I was more pensive and introspective, even wistful, and became occasionally interested in mirror gazing. My sex drive mellowed. Others noticed, too. My mother told me later that my shoulders became slighter, the features of my face had become more delicate and refined and remarked on the personality changes, too.
"At the time, I rationalized these side effects by deciding that they were simply psychological, i.e. my earlier, more intense ways were an outgrowth of my deep frustration with acne and that removing the source of the frustration eliminated the intensity and aggression. And if I was wrong, well, it was a bargain I was willing to make. Even more interestingly, part of me welcomed these changes. For one thing, my grades improved.
"I quit taking Accutane about the time I graduated after a successful 12 month regimen. Although I can't remember any sudden behavior change, my memory of the subsequent years includes a mostly continual (and occasionally even successful) pursuit of sex, some nearly violent confrontations with other men, deep thinking about the feasibility of armed revolution (this was during the post Ruby Ridge and Waco years – pretty embarrassing) plus a lot of other high-T political thinking, and consistent defiance of my boss at my physically demanding, rugged, outdoors job. Cleary the side effects were temporary, which, come to think of it, seems unfortunate in some respects.
"So what happened? The side effects that I experienced are precisely the symptoms of reduced testosterone. Accutane isn't known to cause such an effect, but given the fact that medical science still doesn't completely understand how Accutane works, perhaps there is something related going on here. There has been a steady drumbeat of anecdotal evidence connecting Accutane with depression and suicide - given the connection between a lack of Testosterone and depression, my experience has convinced me that for some patients there is a testosterone related side effect that needs to be investigated.
"Here's something interesting: even though before and after Accutane I reveled in my apparent abundance of the Big T, while I was on it, I could not be roused to do anything to restore that abundance. I was quite happy to be without it. This has given me some insight into something that has puzzled me: why are eunuch harem guards loyal? The most crucial attribute of any despot's palace guard is loyalty to the despot, so why would he arm and place into a sensitive job someone whom he had castrated? Wouldn't such grievous harm create a burning hatred and motive for revenge on the part of the eunuch? My experience with apparently reduced testosterone suggests that a eunuch might well appreciate his calmer status and in any case probably couldn't muster a burning hatred about anything anyway.
"I don't know if your sons are teenagers or if either has acne, but if so, and if he is considering Accutane, I hope that he and you would appreciate the leap into the unknown that Accutane represents. There are topical remedies, including the one I currently use (ProActiv solution) that work pretty well for most. At least wait until he has fully grown and his brain has stopped developing."